The availability of prescription medication is restricted and controlled by the government for good reason. In most cases, prescription medications are powerful drugs that, while they do have the power to heal, also have the potential to cause serious adverse effects in some patients.
In some cases, medications are only available through a prescription because that specific medication presents an increased risk of abuse. However, some drugs pose no real potential for abuse but are controlled due to the serious effects they may have on the patient. Of course, this includes situations in which the patient is taking other prescription medication, as well as cases in which the patient is prescribed only one medication. The reality is that even with the advancement of medicine, doctors and pharmacists cannot always know how a patient’s body will react to a certain medication.
In general, doctors and pharmacists have a duty to ensure that the medication they are providing to a patient is not known to be dangerous. This means that a pharmacist should not substitute generic medication for name-brand drugs unless the physician specifically allows for such a substitution. It also means that pharmacists should be double-checking which medications a patient is taking before providing a new medication that may adversely react with an existing one.
Teen Diagnosed with Rare Skin Condition After Being Prescribed Certain Antibiotics
Last month, a local news report covered a story of a 16-year-old boy who developed a rare skin condition after he underwent open-heart surgery and then was prescribed antibiotics. According to the report, the teen had recently been discharged from his open-heart surgery when he started to develop an infection. The doctor prescribed an antibiotic, which the teen took according to the provided instructions.
After taking the medication for a short period of time, the teen started to notice that his skin became sensitive, and he started developing bruises across his body. Later, his joints started to swell, and his feet began to turn black. He was diagnosed with a rare skin condition called Stevens-Johnson Syndrome. Doctors are not entirely sure what causes Stevens-Johnson Syndrome; however, it has been linked to certain antibiotics, especially when they are applied to treat infections following certain types of cancer treatments.
Ultimately, the teen did recover, and his symptoms improved after being treated with intravenous medication.
Have You Developed Unanticipated Symptoms After Taking a Prescription Drug?
If you or a loved one has recently developed serious adverse symptoms after being provided with any type of medication by your pharmacist, you may be entitled to monetary compensation. The skilled personal injury and wrongful death attorneys at the Maryland-based law firm of Lebowitz & Mzhen Personal Injury Lawyers have decades of experience handling all types of pharmacy error claims, and we know what it takes to be successful on behalf of our clients. Call 410-654-3600 today to schedule a free consultation with an attorney to discuss your case.
More Blog Posts:
Pharmacy Errors Occurring After a Transition to Long-Term Care, Pharmacy Error Injury Lawyer Blog, May 8, 2017.
Human Error Is Not the Only Contributing Factor in Some Pharmacy Errors, Pharmacy Error Injury Lawyer Blog, April 24, 2017.